Montana, 2011

High Wind in Montana, May 3, 2011

May 3, 2011 · NWS TFX · 1 event in 1 county or zone

A deep surface low moving across southern Alberta aided in the development of high winds along the Southern Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A deep surface low moving across southern Alberta aided in the development of high winds along the Southern Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 3, 10:10 AM MST, 49 minutes earlier.

Area forecast discussion, May 3, 10:10 AM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1110 AM MDT TUE MAY 3 2011

UPDATE AVIATION

.UPDATE...MID-MORNING UPDATE HAS BEEN SENT OUT. HAVE TWEAKED
FORECAST TO LOWER POPS AND SKY CONDITION IN CENTRAL AND SOUTHWEST
MONTANA BUT HAVE KEPT HIGHER POPS INTACT FOR THE HI-LINE AREA WHERE
SHOWERS ARE CONTINUING. HAVE ALSO INCREASED WIND SPEEDS A BIT OVER
THE PLAINS OF NORTH CENTRAL MONTANA. UPPER LEVEL TROUGH AXIS IS
BEGINNING TO MOVE EAST OF THE FORECAST AREA WITH BULK OF
PRECIPITATION MOVING INTO CANADA AND EASTERN MONTANA. MORNING
SOUNDING SHOWS A CONVECTIVE TEMPERATURE OF 51 DEGREES TODAY SO
DESPITE THE CLEARING OVER THE AREA AM STILL EXPECTING SKIES TO CLOUD
UP WITH ISOLATED TO SCATTERED SHOWERS DEVELOPING ONCE AGAIN OVER THE
FORECAST AREA THIS AFTERNOON. MPJ

&&

.AVIATION...
UPDATED 1715Z.
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BRING PRECIPITATION TO
PORTIONS OF THE AREA ALONG WITH STRONG AND GUSTY WESTERLY WINDS.
MOST OF THE SHOWERS WILL BE CONFINED TO THE MOUNTAINS...WHICH WILL
LIKELY BE OBSCURED THROUGH THE DAY. AN AREA OF SHOWERS WILL ALSO
AFFECT KCTB AND KHVR BUT EXPECT VFR CONDITIONS TO PREVAIL THERE.
ELSEWHERE EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD. STRONG AND
GUSTY WESTERLY WINDS WILL IMPACT MOST OF NORTH CENTRAL MONTANA WITH
GUSTS TO NEAR 40 KNOTS AT TIMES. WINDS WILL BEGIN TO DIMINISH THIS
EVENING...AFTER 00Z. LANGLIEB
&&

.PREV DISCUSSION...
/ISSUED 450 AM MDT TUE MAY 3 2011/
TUESDAY THROUGH THURSDAY...TEMPERATURES WILL BE SIGNIFICANTLY COOLER
TODAY ACROSS THE AREA AS AN UPPER LEVEL TROUGH AND THE ASSOCIATED
SURFACE COLD FRONT QUICKLY MOVE THROUGH THE AREA. SOME SCATTERED
SHOWERS AND GUSTY WINDS ARE EXPECTED TODAY. THE SHOWERS SHOULD
MAINLY BE LOCATED AROUND THE HIGHER TERRAIN. DOWN SLOPING WINDS WILL
KEEP THE LOWER ELEVATIONS DRIER AND THE LIGHT PRECIPITATION WILL BE
LESS LIKELY TO MAKE IT THROUGH THIS LOWER LEVEL. WINDS WILL REMAIN
GUSTY THROUGH MUCH OF THE DAY...CURRENT FORECAST TRENDS SHOW DECENT
WIND SPEEDS AT THE SURFACE...HOWEVER A STRONG JET STREAK CORE ALOFT
IS NOT PRESENT AND WIND SPEEDS OVER MUCH OF THE ARE ARE NOT
EXPECTED TO INCREASE TO HIGH WIND WARNING CRITERIA AT THIS MOMENT.
CLOUDY SKIES WILL REMAIN PRESENT OVER THE AREA THROUGH MUCH OF
WEDNESDAY DESPITE A LACK OF SHOWER ACTIVITY. BY THURSDAY
SOME CLEARING SHOULD OCCUR AND TEMPERATURES WILL CONTINUE REBOUND
UNDER THESE DRIER CONDITIONS TO NEAR SEASONAL AVERAGES ONCE AGAIN
UNDER A SHORTWAVE RIDGE OF HIGH PRESSURE. SUK

THURSDAY NIGHT THROUGH TUESDAY...EXPECT AN AREA OF PRECIPITATION TO
CONTINUE TO AFFECT MUCH OF THE REGION THURSDAY NIGHT INTO FRIDAY AS
A WEAK UPPER LEVEL DISTURBANCE SLIDES SOUTHEASTWARD THROUGH NORTH
CENTRAL MONTANA. A WEAK UPPER LEVEL SHORTWAVE RIDGE DEVELOPS ON
SATURDAY...WITH ONLY A FEW SHOWERS EXPECTED. HOWEVER...BY SUNDAY
EVENING...ANOTHER COLD FRONT EXPECTED TO MOVE TOWARDS THE REGION.
THUS POPS HAVE BEEN INCREASED A BIT FOR MONDAY THROUGH TUESDAY TIME
PERIOD. ADDITIONALLY...THE AIRMASS COULD BECOME UNSTABLE
ENOUGH...THAT AN ISOLATED THUNDERSTORM IS POSSIBLE OVER THE WEEKEND.
IN TERMS OF TEMPERATURES...GENERALLY SEASONABLE TEMPERATURES ARE
EXPECTED OVER THE WEEKEND...WITH A TREND TOWARD SLIGHTLY BELOW
NORMAL TEMPERATURES FOR THE FIRST HALF OF NEXT WEEK. BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  35  57  38 /  20   0  10  10
CTB  51  34  58  37 /  20  10  10  10
HLN  53  34  58  35 /  40  10  10  10
BZN  54  27  55  31 /  30  10  20  10
WEY  41  18  43  22 /  70  40  20  10
DLN  50  27  54  32 /  30  10  10  10
HVR  58  37  63  37 /  90  30  10  10
LWT  53  32  52  32 /  30  10  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 3, 4:02 AM MST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
502 AM MDT TUE MAY 3 2011

MTZ008>015-044>055-041115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
502 AM MDT TUE MAY 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 3, 10:44 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1144 AM MDT TUE MAY 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     NON-TSTM WND GST 2 WNW CASCADE           47.28N 111.74W
05/03/2011  M56 MPH          CASCADE            MT   TRAINED SPOTTER

            WIND GUST OF 56 MPH MEASURED.

&&

NJL

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Rocky Mountain Front

When
May 3, 10:59 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

A wind gust to 61 mph was reported at Bynum 13W (the Dellwo MSCN site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316780.